California, 2009

Dust Storm and Damaging Wind in California, September 5, 2009

September 5, 2009 · NWS PSR · 2 events in 2 counties and zones

Thunderstorms generated winds that kicked up dust across much of Imperial County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms generated winds that kicked up dust across much of Imperial County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 5, 2:55 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 5, 2:55 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST SAT SEP 5 2009

.SYNOPSIS...
A WEAK LOW PRESSURE FROM THE WEST AND A VERY MOIST AND UNSTABLE
AIRMASS MEANS SHOWERS AND THUNDERSTORMS ARE LIKELY MAINLY IN
SOUTHWEST AND SOUTH-CENTRAL ARIZONA INTO TONIGHT WITH SOME HEAVY
RAIN. A DRYING TREND WILL BEGIN IN SOUTHEAST CALIFORNIA SUNDAY AND
SPREAD TO SOUTHWEST ARIZONA MONDAY. MEANWHILE...THERE WILL BE A
DECREASING CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL
ARIZONA THROUGH EARLY THIS COMING WEEK. A FLOW ALOFT FROM THE EAST
IN THE CLOCKWISE FLOW AROUND A HIGH PRESSURE CENTER OVER UTAH AND
NEVADA WILL BRING AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA THE LAST HALF OF THE WEEK.

&&

.DISCUSSION...
A VERY MOIST AND UNSTABLE AIRMASS CONTINUES OVER SOUTHWEST AND
SOUTH-CENTRAL ARIZONA AHEAD OF A WEAK LOW PRESSURE SYSTEM MOVING
INTO OUR AREA FROM THE PACIFIC. THIS WEAK LOW PRESSURE SYSTEM WAS
OVER SOUTHERN CALIFORNIA THIS AFTERNOON. THE DYNAMICS ASSOCIATED
WITH THE LOW PRESSURE SYSTEM WAS INTERACTING WITH THE VERY MOIST AND
UNSTABLE AIRMASS AND BRINGING SOME HEAVY RAIN WITH THE SHOWERS AND
THUNDERSTORMS TO LA PAZ AND YUMA COUNTIES THIS AFTERNOON. THE
STEERING FLOW OF AIR FOR STORMS OVER OUR AREA IS VERY WEAK...THUS
THE HEAVY RAIN IN STORMS IS MORE LIKELY TO BE OVER A LOCATION LONG
ENOUGH TO PRODUCE SOME FLOODING.

AS THE WEAK LOW PRESSURE SYSTEM MOVES SLOWLY EAST...THE SHOWERS AND
THUNDERSTORMS WITH SOME HEAVY RAIN ARE EXPECTED TO MOVE EAST TO
SOUTH-CENTRAL ARIZONA THIS EVENING. HOWEVER...THERE IS SOME QUESTION
AS TO WHETHER THESE STORMS WILL BE ABLE TO DEVELOP WITH ANY
SIGNIFICANCE SINCE THE AIRMASS HAS BEEN WORKED OVER BY SHOWERS AND
THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA THIS MORNING.

WILL KEEP THE FLASH FLOOD WATCH FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA IN EFFECT UNTIL 9 PM MST THIS EVENING. HOWEVER...DUE TO THE
CONSIDERATIONS OF WHAT WAS MENTIONED IN THE LAST SENTENCE OF THE
PARAGRAPH ABOVE...THE FLASH FLOOD WATCH MAY HAVE TO BE CANCELLED
EARLIER THAN 9 PM THIS EVENING IF THE WORKED-OVER AIRMASS IN
SOUTH-CENTRAL ARIZONA KEEPS SHOWERS AND THUNDERSTORMS IN THIS AREA
FROM DEVELOPING THIS EVENING.

THE WEAK LOW PRESSURE SYSTEM WILL CONTINUE MOVING EAST WITH DRIER
AIR BEHIND THE SYSTEM MOVING INTO SOUTHEAST CALIFORNIA SUNDAY ALONG
WITH NOT QUITE AS MUCH MOISTURE IN SOUTHWEST AND SOUTH-CENTRAL
ARIZONA. THUS...WILL KEEP THE DRY FORECAST FOR SOUTHEAST CALIFORNIA
GOING FOR SUNDAY AND LABOR DAY AND KEEP IT SPREADING EAST TO
SOUTHWEST ARIZONA LABOR DAY. ALSO...WILL KEEP THE LOWER CHANCE OF
SHOWERS AND THUNDERSTORMS FOR SOUTH-CENTRAL ARIZONA SUNDAY AND
REDUCE THIS TO A SLIGHT CHANCE IN THE SOUTH-CENTRAL ARIZONA DESERT
AREAS INCLUDING THE GREATER PHOENIX AREA LABOR DAY AFTERNOON AND
EVENING.

A HIGH PRESSURE CENTER ALOFT IS EXPECTED TO DEVELOP NEAR THE
EAST-CENTRAL ARIZONA/NEW MEXICO BORDER LATE TUESDAY. THE FLOW ALOFT
OVER OUR AREA IS EXPECTED TO TURN OUT OF THE SOUTHEAST IN THE
CLOCKWISE FLOW AROUND THE HIGH AND SPREAD SOME MOISTURE BACK WEST
OVER SOUTHWEST ARIZONA IN PORTIONS OF SOUTHEAST CALIFORNIA LATE
TUESDAY. THUS...HAVE ADDED A SLIGHT CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS BACK INTO SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA TUESDAY.

IT WAS MUCH COOLER IN PORTIONS OF SOUTH-CENTRAL AND SOUTHWEST
ARIZONA TODAY DUE TO THE SHOWERS AND THUNDERSTORMS WITH THE HEAVY
RAIN. WITH LESS SHOWERS AND THUNDERSTORMS EXPECTED SUNDAY...IT WILL
BE MUCH WARMER IN THOSE LOCATIONS WHERE IT WAS MUCH COOLER TODAY...
BUT STILL BELOW AVERAGE FOR EARLY SEPTEMBER IN SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA. OTHERWISE...TEMPERATURES ARE
EXPECTED TO BE CLOSE TO AVERAGE FOR EARLY SEPTEMBER EARLY THIS
COMING WEEK.

FAVORABLE PATTERN FOR MOISTURE OVER OUR AREA DURING THE MIDDLE AND
LATTER PARTS OF THE COMING WEEK AS HIGH PRESSURE ALOFT BUILDS OVER
UTAH AND NEVADA. THE FLOW ALOFT WITH THIS PATTERN WILL BRING
MOISTURE FROM THE EAST ACROSS THE ENTIRE AREA. THUS...THE MIDNIGHT
SHIFT WILL PROBABLY WANT TO ADD A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS INTO SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA DURING
THE MIDDLE AND LATTER PARTS OF THE UPCOMING WEEK. THIS ALSO MEANS
THAT EVENTUALLY THE CHANCE WILL PROBABLY HAVE TO BE RAISED IN
SOUTH-CENTRAL ARIZONA AT LEAST FOR THE HIGHER TERRAIN DURING THE
LATTER HALF OF THE UPCOMING WEEK.

&&

.AVIATION...
SOUTHEAST CA...MAINLY THE KIPL AIRFIELD 06Z SUN. SCT CLOUDS AOA 8
THSD FT MSL WITH SOUTHEAST 5 TO 15 KNOTS...HOWEVER STRONG EASTERLY
WIND GUSTS TO 30 KNOTS ARE POSSIBLE FROM THUNDERSTORMS NEAR THE
COLORADO RIVER.  AFTER 06Z...MOSTLY CLEAR SKIES AND LIGHT WINDS ARE
EXPECTED THROUGH AT LEAST 23Z SUN.

FAR SOUTHEAST CA/FAR SOUTHWEST AZ...MAINLY KBLH AND KNYL AIRFIELDS.
SCATTERED THUNDERSTORMS WITH VARIABLE WIND GUSTS TO 35 KNOTS...AND
CIGS AS LOW AS 4 THSD AGL POSSIBLE THROUGH 06Z SUN.  AFTER 06Z SUN
SCT TO BKN CLDS AOA 08 THSD MSL WITH SOUTH WINDS 5 TO 15 KNOTS
THROUGH 18Z SUN.

SOUTH CENTRAL AZ...MAINLY GREATER PHOENIX AREA...KPHX AND KIWA
AIRFIELDS. THROUGH 06Z SUN...SCT TO BKN CLDS AOA 4 THSD FT AGL ALONG
WITH SCATTERED SHOWERS AND THUNDERSTORMS. LIGHT WINDS...BUT GUSTY TO
30 KNOTS POSSIBLE NEAR THUNDERSTORMS.  AFTER 06Z...SCT CLDS NEAR 5
THSD AGL...AND BKN CLDS AOA 8 THSD AGL WITH ISOLATED LIGHT RAIN
SHOWERS.  BETWEEN 15Z SUN AND 02Z MON...LIGHT WINDS ALONG WITH
SCATTERED CLDS BASED NEAR 6 THSD AGL. ISOLATED THUNDERSTORM POSSIBLE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
MONSOON MOISTURE AND HIGH HUMIDITIES WILL BE SLOW TO DIMINISH. THERE
IS ALSO A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY ACROSS FIRE WEATHER ZONES 132 AND 133.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH FOR BOTH YUMA AND LA PAZ COUNTIES EAST OF THE
     LOWER COLORADO RIVER VALLEY...MARICOPA COUNTY INCLUDING THE
     GREATER PHOENIX AREA...NORTHWEST AND NORTH-CENTRAL PINAL COUNTY
     AND SOUTHERN GILA COUNTY...ZONES 21 THROUGH 24...26...27...AND
     28...THROUGH 9 PM MST THIS EVENING.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS
AVIATION...HV
FIRE WEATHER...HV
Hazardous weather outlook, Sep 5, 4:16 AM PST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
516 AM MST SAT SEP 5 2009

AZZ024-061230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
516 AM MST SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND BECOME MORE
WIDESPREAD THROUGHOUT SOUTHERN GILA COUNTY. THE STORMS ARE ALSO
EXPECTED TO MOVE RATHER SLOWLY...WITH LOCALLY HEAVY AMOUNTS POSSIBLE
BY THIS AFTERNOON. SOME OF THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE GUSTY WINDS TO 40 MPH...SMALL HAIL AND
LIGHTNING. POSSIBLE HEAVY RAINS AND THE RUNOFF MAY LEAD TO AN
INCREASING THREAT OF FLASH FLOODING ACROSS SOUTHERN GILA COUNTY
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS EACH
DAY. SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL FOR BRIEF
HEAVY RAINFALL...STRONG AND GUSTY WINDS...AND OCCASIONAL LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020>023-025>028-CAZ030>033-061230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
516 AM MST SAT SEP 5 2009 /516 AM PDT SAT SEP 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...
SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY
OVER THE HIGHER TERRAIN. A FEW OF THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAIN...GUSTY WINDS TO 45 MPH WITH
AREAS OF DENSE BLOWING DUST...AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAIN...GUSTY WINDS TO 40 MPH...AREAS OF DENSE
BLOWING DUST AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Sep 5, 1:25 PM PST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
225 PM MST SAT SEP 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HEAVY RAIN       2 NE TACNA              32.72N 113.92W
09/05/2009  E1.00 INCH       YUMA               AZ   TRAINED SPOTTER

            ONE INCH IN ONE HALF HOUR IN TACNA. MINOR STREET
            FLOODING. WASHES BEGINNING TO FLOW WITH WATER. PEA SIZED
            HAIL OBSERVED WITH STORM AROUND 155 PM MST.

0200 PM     FLASH FLOOD      QUARTZSITE              33.67N 114.21W
09/05/2009                   LA PAZ             AZ   LAW ENFORCEMENT

            WASHES RUNNING HEAVY NORTH AND SOUTH OF QUARTZSITE.
            STREET FLOODING IN TOWN REQUIRING ADOT TO CLOSE STATE
            HIGHWAY 95 SOUTH OF QUARTZSITE.

&&

JROGERS
Special weather statement, Sep 5, 1:35 PM PST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
235 PM MST SAT SEP 5 2009

AZZ026-052230-
YUMA AZ-
235 PM MST SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
  THIS INCLUDES THE CITY OF WELLTON

UNTIL 330 PM MST

AT 231 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WELLTON...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...AND SMALL HAIL. NORMALLY DRY WASHES IN THE AREA MAY
RAPIDLY FILL WITH WATER.

LAT...LON 3270 11412 3266 11409 3264 11429 3269 11428
TIME...MOT...LOC 2133Z 152DEG 4KT 3269 11419

MEYERS
Special weather statement, Sep 5, 2:18 PM PST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
318 PM MST SAT SEP 5 2009

AZZ025-CAZ031-033-052300-
YUMA AZ-IMPERIAL CA-
318 PM PDT SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 400 PM PDT/400 PM MST/

AT 314 PM PDT/314 PM MST/...NATIONAL WEATHER SERVICE METEOROLOGISTS
DETECTED STRONG WINDS GENERATED FROM THUNDERSTORM OUTFLOW ALONG A
LINE EXTENDING FROM 10 MILES WEST OF MARTINEZ LAKE TO 16 MILES EAST
OF SAN LUIS...AND MOVING WEST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED. BLOWING DUST AND SAND IS
EXPECTED...AND MAY REDUCE VISIBILITY DOWN TO ONE HALF MILE.

LOCATIONS IMPACTED INCLUDE...
   YUMA...
   SOMERTON...
   WINTERHAVEN...
   GADSDEN AND SAN LUIS...
   GORDONS WELL...

LAT...LON 3243 11470 3248 11483 3262 11482 3266 11477
      3270 11475 3268 11509 3303 11518 3301 11450
      3236 11440
TIME...MOT...LOC 2217Z 091DEG 24KT 3293 11467 3243 11454

JR
Local storm report, Sep 5, 2:45 PM PST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
345 PM MST SAT SEP 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     DUST STORM       5 ESE SOMERTON          32.58N 114.63W
09/05/2009                   YUMA               AZ   TRAINED SPOTTER

            VISIBILITY REDUCED TO ONE QUARTER MILE IN BLOWING DUST.

&&

JROGERS
Local storm report, Sep 5, 4:29 PM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
529 PM MST SAT SEP 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     DUST STORM       EL CENTRO               32.79N 115.56W
09/05/2009                   IMPERIAL           CA   ASOS

            QUARTER MILE VISIBILITY IN BLOWING DUST. PEAK WIND GUST
            OF 46 KTS.

&&

JROGERS

The radar

The Yuma radar (KYUX), 89 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

1 dust storm, 1 thunderstorm wind. Local standard time, as filed.

Dust Storm, Imperial County Except the Lower Colorado River Valley

When
September 5, 5:10 PM PST
Where
Imperial County Except the Lower Colorado River Valley forecast zone
Reported by
ASOS

Blowing dust reduced the visibility to 1/4 mile at El Centro. Wind gusts of 53 mph were recorded.

Thunderstorm Wind, Imperial

When
September 5, 6:06 PM PST
Where
Imperial County, El Centro
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.780, -115.550

Sheriffs office reported two power poles down at Aten Road and route 86.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194145, 194146.